Tornadoes · United States · Illinois · 2021

EF2 tornado, Virginia to Newmansville, Illinois, December 10, 2021

From Virginia to Newmansville, this EF2 tornado ran 12.8 miles across Cass County on December 10, 2021, touching down at 7:47 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
December 10, 2021
Touchdown
7:47 PM CST (01:47 UTC)
Lifted
7:59 PM CST (01:59 UTC)
On the ground
12 minutes
Path length
12.8 miles (20.5 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Cass County
Touchdown point
39.895, -90.240
Lift-off point
40.010, -90.051
Record number
2112101947-01

The damage survey

52 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • fir tree with broken branches top half
  • Roof panel of outbuilding dented
  • Power pole broken. Corn stubble strewn across road
  • Several farm buildings collapsed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A deepening area of low pressure tracked from near Kansas City during the afternoon of December 10th to southern Lake Michigan by the pre-dawn hours of December 11th. An unseasonably warm and moist airmass surged northward ahead of the system, resulting in high temperatures reaching the lower to middle 60s across central Illinois. As the low and an associated vigorous short-wave trough interacted with the moderately unstable and highly sheared environment, several clusters of strong to severe thunderstorms developed during the late afternoon and evening of the 10th. Numerous rotating cells were observed, with a total of 6 tornadoes touching down across central Illinois. 5 of the tornadoes were rated EF-2, including one that injured a person just north of Herrick in Shelby County.

A tornado touched down about 4 miles south-southwest of Virginia at 7:47 PM CST. The tornado tracked northeastward, heavily damaging a farmstead on Parlier Road about a half mile west of highway 78. Here, a house had significant damage to its roof and several farm buildings were completely demolished. One horse was killed and another injured. The tornado crossed highway 78 about a half mile north of Prairie Creek. It damaged approximately 15 power poles on Conover Road and overturned several storage tanks nearby. After crossing highway 125 about 2 miles southeast of Virginia, the remainder of the track mainly consisted of damage to trees. It crossed much of the Panther Creek Fish & Wildlife Area before lifting about 2 miles west-northwest of Newmansville at 7:59 pm.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

32 minutes of warning. NWS ILX issued a tornado warning for this county at 01:15 UTC, 32 minutes before the tornado touched down, in force until 02:00 UTC.

The county was under a tornado watch, issued at 23:20 UTC and running to 03:07 UTC.

Issued (UTC)ExpiredProductOffice
09:57 UTC17:00 UTCDense Fog AdvisoryILX
23:20 UTC03:07 UTCTornado WatchILX
01:15 UTC02:00 UTCTornado WarningILX
01:54 UTC02:10 UTCTornado WarningILX
11:48 UTC17:42 UTCWind AdvisoryILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Dec 10, 6:44 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 10, 6:44 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CST Fri Dec 10 2021

.MESOSCALE DISCUSSION...
Issued at 643 PM CST Fri Dec 10 2021

Deep low pressure is analyzed over NW MO this hour with a warm
front draped to the east to near/north of Peoria to Bloomington.
Within the warm sector, dew points have increased into the upper
50s to lower 60s which is contributing to seasonably strong
instability moving into the region. Latest RAP indicates that
500-1000 J/kg overspreading most of central Illinois in the next
few hours. Currently monitoring a broken line of storms moving
across the Mississippi River. Strong winds aloft will result in
bulk shear in excess of 60kt much of which is falling in the
lowest 2-3 km. Backed surface flow, very strong effective SRH, and
low LCLs of 500-750m all point to a favorable tornado environment
over central Illinois. Do anticipate that additional weather
watches will be needed downstream of Tornado Watch 553 which
remains in effect until 11 pm this evening.

&&

.SYNOPSIS...
Issued at 255 PM CST Fri Dec 10 2021

A strong low pressure system is moving across the Midwest. Across
central Illinois, fog, light rain, and scattered showers are
expected into the evening. Late tonight into the overnight, severe
thunderstorms are expected as a cold front moves through the
area, with damaging winds and tornadoes the primary hazards.
Behind the cold front, strong winds gusting up to 50 mph are
expected.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 255 PM CST Fri Dec 10 2021

A potent mid-latitude cyclone is bringing widespread impactful
weather to the central CONUS. The surface low pressure system was
located near Kansas City at 20z/2pm, with a cold front extending
southwest through Kansas into western Oklahoma and a warm front
extending eastward through northern Missouri and central Illinois.
There are several areas of focus with this system including (1)
continuing widespread fog, (2) non-severe precipitation Friday
afternoon, (3) severe weather Friday night, and (4) strong
synoptic winds behind the cold front.

(1) Dense fog developed east of the Illinois river this morning,
and has been slow to dissipate. While visibilities have gradually
improved, nearly all of central Illinois remains socked in with
fog this afternoon. Visibilities are generally 1/2 to 2 miles, but
a few areas of patchy fog remain. Gradual improvement should
continue into the evening.

(2) A couple areas of non-severe precipitation are ongoing across
central Illinois this afternoon. Elevated showers developed north
of the warm front, near the I-74 corridor as of 2 PM, at the
leading edge of a 700-mb jet. Further south, isentropic ascent has
resulted in a band of light rain. Both of these precipitation
zones will continue to lift northeast through central Illinois
over the next few hours.

(3) As warm air and moisture continue to advect northward, a
concerning severe weather setup will exist across the warm sector
into the overnight hours. This system is quite dynamic, with an
expansive, strong wind field above the warm sector, including a
widespread area of 50-60 knot SSW winds at 850 mb. With southerly
winds at the surface, there will be clockwise turning of the wind
with height. Model soundings indicate deep layer shear in excess
of 70 knots, with effective SRH of 200-300 m2/s2 and 0-1 km shear
of 35-40 knots. These wind profiles are capable of supporting
organized, rotating convection, and when combined with a thermal
profile that appears increasingly favorable (more on that below)
damaging winds and tornadoes will be possible.

As noted in this morning's AFD update, the thermal profiles have
trended more favorable. Dewpoints near 60 are expected to advect
as far north as the I-74 corridor, with 1000 J/kg of MUCAPE
possible southward from there. In addition to moisture advecting
further northward, the trend has been towards steeper mid-level
lapse rates. While damaging winds and tornadoes remain the primary
hazards, the hail threat should not be ignored. Forecast values
of the significant hail parameter have trended upward, from less
than 1 in previous model runs to 1-2 in the most recent guidance.

In terms of event evolution, into the evening hours model
soundings show an elevated mixed layer/capping inversion atop a
very saturated low-level layer. The capping should help limit
surface-based thunderstorm development across central Illinois
through the evening. Into the overnight hours, strong warm air
advection will keep temperatures in the 60s across the warm
sector. Soundings show the cap eroding across central Illinois
between 02-05z (8pm- 11pm), at which point surface-based
convection will be able to develop and pose a threat of all severe
hazards. Storms may initially be discrete as they develop, but
with deep layer shear vectors nearly parallel to the cold front
(which will be the primary forcing mechanism), upscale growth is
favored, resulting in a linear or quasi-linear storm mode. The
peak severe weather threat across central Illinois will be between
02z-09z (8pm-3am). Given the dynamic nature of the system, storm
motion is expected to be quite fast (60 mph or greater). With
fast-moving, nocturnal severe thunderstorms expected, it is
imperative to have a way to receive severe weather alerts
overnight!

(4) The cold front and any associated precipitation should exit
the area before daybreak on Saturday. In the cold air advection
regime behind the front, pressure rises will help mix down strong
westerly wind gusts. Soundings from a variety of models
universally support 45+ mph gusts across much of the CWA. At
several locations, the ensemble mean peak wind gust is right at
advisory criteria (45 mph) and several ensemble members show gusts
in excess of 50 mph. The signal for gusty winds becomes a little
weaker west of the Illinois River and south of I-72, so held those
areas out of the wind advisory for now, but additional expansion
may be needed. Even if advisory criteria are not met in these
locations, wind gusts of 35-40 mph are still expected. Winds
should start to weaken by late Saturday morning, with gusts
dropping below 30 mph by mid-afternoon.

Saturday's high temperatures will occur shortly after midnight,
with temperatures falling sharply behind the cold front. Most of
the area will only manage to reach the upper 30s during the
daytime hours on Saturday. Combined with the gusty winds, it will
feel quite cold on Saturday.

.LONG TERM...(Sunday through Friday)
ISSUED AT 255 PM CST Fri Dec 10 2021

As our impactful low-pressure system departs, surface high
pressure establishes over the southeastern US late this weekend.
This sets the stage for a period of well-above average
temperatures as southerly flow persists for much of next week.
Temperatures warm each day Sunday through Wednesday, with
Wednesday looking like the warmest day of next week. Wednesday
high temperatures are currently forecast to be in the mid-60s to
near 70, which is 20-25 degrees above average! There are
indications that another mid-latitude cyclone will sweep a cold
front through the area next Thursday, resulting in precipitation
chances. There will be plenty of time to monitor this system as we
move into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM CST Fri Dec 10 2021

Deep low pressure will lift from northern MO to northern IL this
evening with a trailing cold front sweeping across central
Illinois. Rain and IFR ceilings with variable visibility will be
in place ahead of the low this evening, then a line of strong to
severe thunderstorms will move across the terminals associated
with the cold front. Behind the front, strong west to northwest
winds gusting in excess of 30 kt are expected overnight through
much of the day. Ceilings should improve back to MVFR behind the
front with possible clearing late in the day.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 3 PM CST Saturday for ILZ028>031-037-
038-042>046-053.

&&

MESOSCALE...Deubelbeiss
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Deubelbeiss
Hazardous weather outlook, Dec 10, 3:08 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CST Fri Dec 10 2021

ILZ027-036-040-041-047>052-111200-
Cass-Christian-Fulton-Knox-Mason-Menard-Morgan-Sangamon-Schuyler-
Scott-
308 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are possible this evening. The
primary threat will be damaging winds, though a few tornadoes
cannot be ruled out, especially in areas closer to I-72.

West winds will increase after midnight, and will be gusting over
40 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust from 40 to 45 mph into Saturday morning,
before diminishing. This will cause difficult travel for high
profile vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening between 7 PM and 11 PM.

ILZ028>031-037-038-042>046-053-111200-
Champaign-De Witt-Logan-Macon-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CST Fri Dec 10 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are possible later this evening,
continuing until midnight close to the Indiana border. Damaging
winds and a few tornadoes are likely, especially from Bloomington
to Danville south.

West winds will increase after midnight, and will be gusting to
around 45 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust from 40 to 45 mph into Saturday morning,
before diminishing. This will cause difficult travel for high
profile vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. The most likely time frame
is between 8 pm and midnight.

ILZ054>057-061>063-066>068-071>073-111200-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
308 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk of severe storms tonight, threat level
of 3 on a scale of 1 to 5. Damaging winds and scattered tornadoes
are the main concerns. There is potential for a few of the
tornadoes to be on the stronger side.

After the storms exit, west winds will increase and gust to around
40 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust over 40 mph through Saturday morning before
diminishing. This will cause difficult travel for high profile
vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. The most likely time is
between 8 pm and 2 am.

Geelhart

In the hours before

Local storm report, Dec 10, 7:38 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     MEREDOSIA               39.83N 90.56W
12/10/2021                   MORGAN             IL   TRAINED SPOTTER

&&

MB
Local storm report, Dec 10, 7:39 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MEREDOSIA               39.83N 90.56W
12/10/2021                   MORGAN             IL   TRAINED SPOTTER

            SEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN.
            ESTIMATED WIND GUSTS OF 65-75 MPH.

&&

MB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.8 hours before the tornado, 133 km from the path. December 11, 2021.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 119 joules per kilogram, CIN -33, lifted condensation level 662 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

10.2 hours after it, 133 km from the path. December 11, 2021.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -104854, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -200 square meters per square second, 0 to 6 km bulk shear 105 knots.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-104854 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
105 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the touchdown began at 01:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:11 UTCTSTM WND DMG2 N PerryPike, ILPIKE COUNTY DISPATCH REPORTED 3-4 TREES DOWN AT THIS INTERSECTION OF HIGHWAYS 104 AND 107, KNOWN AS PERRY JUNCTION. ILLINOIS DOT WAS CALLED OUT FOR REMOVAL. TIME ESTIMATED USING RADAR.
01:12 UTCTSTM WND DMGGriggsvillePike, ILTRANSFORMER BLOWN AND POWER LINES DOWN IN THE CITY OF GRIGGSVILLE.
01:15 UTCNON-TSTM WND GST 522 Ne PittsfieldPike, ILAWOS STATION KPPQ PITTSFIELD.
01:30 UTCFUNNEL CLOUDMeredosiaMorgan, IL
01:30 UTCTSTM WND DMGMeredosiaMorgan, ILSEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN. ESTIMATED WIND GUSTS OF 65-75 MPH.
01:50 UTCTSTM WND DMG3 Nnw LiterberryCass, ILTREES AND POWER LINES WERE BLOWN DOWN.
01:54 UTCTORNADO3 Nw PhiladelphiaCass, ILAT LEAST ONE HOME WAS DAMAGED...WITH MAJOR STRUCTURAL DAMAGE TO SURROUNDING BUILDINGS.
02:07 UTCTORNADOAtterberryMenard, ILCORRECTS PREVIOUS TORNADO REPORT FROM ATTERBERRY. DELAYED REPORT...THE STORM THAT PRODUCED AN EF2 TORNADO IN CASS COUNTY RESULTED IN ANOTHER TOUCHDOWN IN MENARD COUNTY. IT BEGAN ABOUT A HALF MILE EAST OF ATTERBERRY, WHER
02:07 UTCTORNADOAtterberryMenard, ILDELAYED REPORT...PAIR OF METAL SHEDS WERE SIGNIFICANTLY DAMAGED.
02:16 UTCTSTM WND DMG4 Nw Green ValleyTazewell, ILSIDING WAS DAMAGED ON A HOUSE AND NUMEROUS POWER POLES WERE BLOWN DOWN ALONG WEIR ROAD BETWEEN JACOB AND WAGONSELLER ROAD.
02:19 UTCTSTM WND DMG2 N Green ValleyTazewell, ILA FARM IRRIGATION UNIT WAS FLIPPED INTO A DITCH ON GOEKEN ROAD JUST EAST OF RT 29.
02:25 UTCTSTM WND DMGChathamSangamon, ILPOWER LINES WERE BLOWN DOWN NEAR RT 4 AND COTTONWOOD DRIVE SOUTH OF THE WALGREENS.
02:33 UTCTSTM WND GST 601 Nnw Capital AirportSangamon, ILCORRECTS TIME ON PREVIOUS TSTM WND GST REPORT FROM 1 NNW CAPITAL AIRPORT. ASOS STATION KSPI SPRINGFIELD CAPITAL AP.
02:36 UTCTSTM WND DMG1 Nw BuffaloSangamon, ILSEVERAL POWER POLES BLOWN DOWN IN THE SAME DIRECTION. TIME ESTIMATED BY RADAR.
02:52 UTCTSTM WND GST 601 Nnw Capital AirportSangamon, ILASOS STATION KSPI SPRINGFIELD CAPITAL AP.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of December 10, 2021

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 104:12 PM CSTEF0Elmore, AL0.250
December 106:13 PM CSTEF1Webster, MO6.375$350,000
December 106:15 PM CSTUnratedJackson, AR6.7150
December 106:40 PM CSTEF0Poinsett, AR3.050$25,000
December 106:55 PM CSTEF0Montgomery, MO4.350$25,000
December 106:57 PM CSTEF1Craighead, AR6.1150$125,000
December 107:03 PM CSTEF0Craighead, AR1.350$25,000
December 107:07 PM CSTEF4Monette–Braggadocio tornado, Arkansas, Missouri and Tennessee81.21,800814$14 million
December 107:32 PM CSTEF3Defiance–Harvester tornado, MO27.315012$3.4 million
December 107:37 PM CSTEF1Stone, MO0.675$500,000
December 107:49 PM CSTEF1Taney, MO1.6100$120,000
December 108:06 PM CSTEF1Jackson, AR0.580$100,000
December 108:07 PM CSTEF2Menard, IL4.6250
December 108:13 PM CSTEF2Woodruff, AR10.55003$510,000
December 108:27 PM CSTEF3Edwardsville tornado, IL4.230061$5.0 million
December 108:30 PM CSTEF1Jackson, AR0.530$50,000
December 108:30 PM CSTEF1Craighead, AR4.675$100,000
December 108:32 PM CSTEF1Muhlenberg, KY2.775$100,000
December 108:39 PM CSTEF1Obion, TN0.7100$5,000
December 108:41 PM CSTEF0Obion, TN3.180$100,000
December 108:43 PM CSTEF0Obion, TN0.450$5,000
December 108:45 PM CSTEF0Poinsett, AR0.525$25,000
December 108:51 PM CSTEF0Poinsett, AR0.120$10,000
December 108:53 PM CSTEF2Bond, IL41.56901$10,000
December 108:54 PM CSTEF4Mayfield tornado, Kentucky168.52,60057515$25,000
December 109:11 PM CSTEF2Poinsett, AR3.6250$6.3 million
December 109:50 PM CSTEF2Shelby, IL15.9200
December 1010:05 PM CSTEF2Reynolds, MO6.9300
December 1010:05 PM CSTEF0Lake, IN4.8100
December 1010:18 PM CSTEF1Coles, IL6.3100
December 1010:32 PM CSTEF3Dresden–Pembroke tornado, Tennessee and Kentucky122.62,00038$17 million
December 1010:41 PM CSTEF2Edgar, IL3.6200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.